Massachusetts, 2023

Flash Flooding and Hail in Massachusetts, July 21, 2023

July 21, 2023 · NWS BOX · 43 events in 6 counties and zones

A warm front stalled across Connecticut and Rhode Island, producing thunderstorms with very heavy rainfall. This caused significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front stalled across Connecticut and Rhode Island, producing thunderstorms with very heavy rainfall. This caused significant flash flooding. Also, wind shear was just strong enough for a few thunderstorms to become severe, with locally damaging wind gusts. A Tornado Warning was even issued for a storm in northern Worcester County, but no tornado damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 9:26 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 9:26 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1026 AM EDT Fri Jul 21 2023

.SYNOPSIS...
Showers and thunderstorms return Friday. Some thunderstorms
across western portions of Massachusetts and Connecticut may
have strong wind gusts and heavy rain. Drying trend begins
late tonight into Saturday from west to east. Otherwise, mainly
dry weather prevails. Gorgeous midsummer weather for Sunday
with mostly sunny skies, low humidity and seasonably warm
temperatures. Then a gradual increase in heat and humidity next
week, with scattered showers/thunderstorms possible Tuesday and
again late next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1025 am update...

made modest tweaks to the grids based on latest radar/satellite
trends and the initial output from the newest hi-res CAMs. SPC
has increased the threat level for severe weather to the Slight
category across western portions of southern New England. Looks
reasonable, and in typical New England style, nothing is clear
cut for how things are going to unfold. Certainly, as previous
shift indicated, good signals for instability, shear and even
low level helicity. The latest CAMs are all similar in that they
show a broken line of convection to develop but otherwise they
are all over the place in timing and location. FV3 came in more
agressive than NAM3km and the recent HRRR runs. Perhaps it's on
to something given we already have convective development in
western CT at this time. Also some suggestion we have one batch
of convection early/mid afternoon, with a second line developing
later in the afternoon and getting into western sections after
6pm. In any case, as is typical with convection, we are just
going to have to roll with the punches and respond to whatever
Mother Nature decides to give us.

7 AM update...

Lots of low clouds and patchy fog across the region, except here
in eastern MA, partial sunshine with mid/high WAA clouds
approaching from the west. Warm frontal showers and
thunderstorms occurring across NYC into southwest CT. This
activity will weaken as low/mid level jet shears off to the
northeast into upstate NY and VT. Warm front will stall this
afternoon somewhere across eastern CT into central MA, with warm
sector airmass westward across central-western MA/CT, with
MUCAPE 1000-1500 j/kg, then lowering dramatically eastward into
RI and eastern MA. Best deep layer shear (around 30 kt) and CAPE
profiles overlap across eastern NY into western-central CT/MA.
This is where storms are expected to be most numerous and
intense based on HREF UH swaths. If stronger storms form
vicinity of warm front, could be sufficient low level turning
for an isolated tornado. SPC has a 2% TOR prob eastward into the
CT River Valley of MA/CT. PWATs up to 1.5 inches combined with
rivers and streams 7 day flows greater than 90th percentile will
yield low risk of flash flooding. Storm potential for 1 inch per
hourly rainfall rates and isolated storm totals of 1-3 inches
across western-central MA/RI.

Otherwise, typical summer day with highs in the upper 70s to
lower 80s and dew pts 65-70. True warm sector airmass focused
across CT into western-central MA. SSE winds becoming SSW in CT
and western-central MA this afternoon with arrival of warm
sector.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A cold front should slowly cross southern New England tonight,
before moving offshore after daybreak Saturday morning.
Weakening thunderstorms and scattered showers cross our region
tonight, with showers lingering along the east coast Saturday
morning. A marked drying trend from W to E during the late
morning and afternoon hours.

More sunshine should produce slightly higher max temperatures
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Points:

* Not as warm and less humid Sat night

* Pick of the weekend is Sunday with sunny and seasonably warm
  weather, but comfortable humidity

* Chance of showers/t-storms next Tue and Fri. Otherwise mainly
  dry weather with a gradual increase in heat & humidity, with
  90s possible late next week.

Short wave trough over southeast Quebec deamplifies and lifts
northeast away from the region. In its wake, NW flow aloft
streaming across SNE with 850 mb ensemble temp anomalies
slightly cooler than normal into MA/CT/RI. This combined with
light winds, decreasing clouds and dew pts falling into the mid
and upper 50s, low to mid 60s for the coastline, will result in
a very comfortable Sat night for late July.

Departing short wave over southeast Quebec yields rising
heights across SNE, supporting dry weather & sunshine. Post
frontal airmass with 850 mb temps at or slightly cooler than
normal will yield very pleasant conditions, with seasonably warm
temps (highs in the low to mid 80s), but accompanied by dew pts
in the 50s, except low to mid 60s for the coastline as
afternoon seabreezes advect higher dew pts onshore.

Next week, western Atlantic subtropical ridge begins to
retrograde towards the east coast. Rising heights across SNE
should support another mainly dry weather Monday. A warm day
with highs in the 80s but humidity tolerable, with dew pts in
the upper 50s to lower 60s, except mid to upper 60s along the
south coast. Mean trough over the Great Lakes/OH Valley and its
attending moisture plume advects eastward into New England Tue,
but with trough deamplifying, not expecting sufficient forcing
for ascent to warrant widespread showers/thunderstorms. Should
be more widely scattered. Hence, not a washout Tuesday with many
hours of dry weather likely. Continued warm Tue but more humid,
with dew pts creeping up to 65-70. Deamplifying mean trough
moves offshore Wed, with rising heights into SNE Thu, supporting
mainly dry weather. Ensembles have 591 heights over SNE by Thu,
signaling warmer (85-90) and increasing humidity with
developing SW flow.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

11z update...showers and scattered thunderstorms across eastern
NY/western New England at 11z weaken upon moving east this
morning. New storms fire this afternoon around 18z across
eastern NY into western New England, then slowly moving east
this afternoon but weakening as storm enter RI and eastern MA
late. Strongest storms across CT into western-central MA
18z-21z. IFR/LIFR this morning lifts and improves to MVFR/VFR
this afternoon. Earlier discussion below.
---------------------------------------------------------------

Today...Moderate confidence.

VFR across most of southern New England with areas IFR towards
the Cape and islands. Low risk for IFR at Boston between 12-15Z,
but favoring the lower clouds remaining just offshore of the
terminal. Visibility will increase later this morning for Cape
Cod and Nantucket, but low clouds will keep it IFR for most of
the day. Thunderstorms are possible mainly across the western
terminals this afternoon. Light and variable winds mainly out
of the SSE, with pockets of a more easterly wind along the east
coast at times.

Tonight and Saturday...Moderate confidence.

Mainly MVFR/IFR in showers and isolated thunderstorms into
Saturday morning. Drying out late Saturday morning into the
afternoon as a cold front moves offshore. VFR develops from W to
E behind this front. Light and variable winds tonight becoming
light west during Saturday morning into the afternoon.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence overall. Lower confidence on coverage of fog
across the waters.

Rather tranquil boating conditions expected across the waters
through Saturday. Areas of fog with visibility reduced less than
1 nm expected this morning across the eastern MA coastal
waters, including those around the Cape and islands. After some
improvement during the day today, should see a period this
evening with reduced visibility once more. Visibility finally
improves late tonight into Saturday as a cold front moves
offshore, bringing drier air over the coastal waters.

Outlook /Saturday Night through Tuesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Belk/Nash
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Jul 21, 3:19 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
419 AM EDT Fri Jul 21 2023

CTZ004-MAZ004>007-012>024-026-RIZ001>008-220830-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-220830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-220830-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
419 AM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this afternoon and
early evening. The main threats are damaging winds, flash flooding
and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 21, 11:56 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
1256 PM EDT Fri Jul 21 2023

MAZ002-003-008-211800-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
1256 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Hampshire and central Franklin Counties through 200 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goshen, or 11 miles northwest of Northampton, moving northeast at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Greenfield, Orange, Deerfield, Montague, Sunderland, Northfield,
Williamsburg, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Ashfield, Colrain, Gill, Whately, Charlemont, Chesterfield
and Worthington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4260 7285 4273 7255 4257 7229 4237 7293
TIME...MOT...LOC 1656Z 240DEG 13KT 4245 7283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jul 21, 12:55 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
155 PM EDT Fri Jul 21 2023

CTZ002-003-MAZ009>011-211900-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
155 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Tolland, northern Hartford, southeastern Hampshire and south central
Hampden Counties through 300 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, or 12 miles west of Windsor, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Springfield, Hartford, West Hartford, Bristol, Chicopee, Enfield,
Westfield, Holyoke, Windsor, Agawam, West Springfield, South Windsor,
Farmington, Simsbury, Bloomfield, Avon, South Hadley, Longmeadow,
Suffield and East Longmeadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut...and western Massachusetts.

&&

LAT...LON 4181 7295 4184 7294 4185 7295 4189 7294
      4190 7291 4197 7289 4197 7297 4223 7256
      4196 7237 4167 7299 4180 7302
TIME...MOT...LOC 1755Z 231DEG 23KT 4190 7291

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

34 flash flood, 6 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Flash Flood, Franklin

When
July 21, 12:57 PM EST to 1:57 PM EST
Where
Franklin County, 1.15 mi S of Burkville to 1.14 mi S of Burkville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.504, -72.702

In Conway, there was a flooded basement on Maple St with 2 feet of water and rising.

Flash Flood, Franklin

When
July 21, 1:07 PM EST to 2:07 PM EST
Where
Franklin County, 0.83 mi S of Burkville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.508, -72.703

In Conway, there was a flooded basement on River St.

Flash Flood, Franklin

When
July 21, 1:20 PM EST to 2:20 PM EST
Where
Franklin County, 0.56 mi ESE of Greenfield to 0.58 mi ESE of Greenfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.597, -72.590

In Greenfield, there was significant street flooding on sections of High St and Hastings Rd.

Flash Flood, Franklin

When
July 21, 1:22 PM EST to 2:22 PM EST
Where
Franklin County, 2.59 mi SE of South Ashfield to 2.62 mi SE of South Ashfield
Cause
Heavy Rain
Reported by
Public
Coordinates
42.489, -72.741

In Conway, there was significant street flooding on Main Poland rd.

Flash Flood, Franklin

When
July 21, 1:25 PM EST to 2:25 PM EST
Where
Franklin County, 0.92 mi SW of Burkville to 0.91 mi SW of Burkville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.510, -72.711

In Conway, the South River was overflowing its banks and flooded Rt 116, starting to wash out the road.

Flash Flood, Franklin

When
July 21, 1:40 PM EST to 2:40 PM EST
Where
Franklin County, 0.69 mi S of Burkville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.510, -72.701

In Conway, there was significant flooding of Upper Baptist Rd and runoff was flowing into a residence.

Flash Flood, Franklin

When
July 21, 1:50 PM EST to 2:50 PM EST
Where
Franklin County, 0.53 mi SW of West Deerfield to 0.61 mi SW of West Deerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.524, -72.636

In Deerfield, a section of Stillwater Rd was washed out.

Flash Flood, Franklin

When
July 21, 2:00 PM EST to 3:00 PM EST
Where
Franklin County, 0.81 mi SSE of Conway to 0.85 mi SSE of Conway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.509, -72.676

In Conway, Rt 116 was closed at the Deerfield town line.

Flash Flood, Franklin

When
July 21, 2:10 PM EST to 3:10 PM EST
Where
Franklin County, 1.04 mi E of West Orange to 1.05 mi E of West Orange
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.598, -72.310

In Orange, Dexter St had significant flooding.

Flash Flood, Franklin

When
July 21, 2:15 PM EST to 3:15 PM EST
Where
Franklin County, 0.99 mi W of Deerfield to 0.94 mi W of Deerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.550, -72.619

In Deerfield, Lower Rd was closed and 14 feet of the road collapsed. A car fell into the washed out portion and the occupant was rescued.

Flash Flood, Franklin

When
July 21, 2:40 PM EST to 3:40 PM EST
Where
Franklin County, 1.58 mi SW of Burkville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.501, -72.718

In Conway, Adams Rd was washed out.

Flash Flood, Franklin

When
July 21, 2:44 PM EST to 3:44 PM EST
Where
Franklin County, 0.71 mi S of Burkville to 0.73 mi S of Burkville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -72.700

In Conway, downtown was flooded up through the first floor of buildings.

Thunderstorm Wind, Middlesex

When
July 21, 3:36 PM EST
Where
Middlesex County, 0.3 mi ESE of West Townsend
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
42.678, -71.725

In Townsend, a tree was down on wires on Barker Hill Road near Turnpike Road. Report relayed by amateur radio.

Flash Flood, Worcester

When
July 21, 5:00 PM EST to 6:00 PM EST
Where
Worcester County, 0.83 mi ESE of Hubbardston to 0.85 mi ESE of Hubbardston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.474, -72.006

In Hubbardston, there was urban flooding with a car stuck in floodwaters.

Flash Flood, Worcester

When
July 21, 5:00 PM EST to 6:00 PM EST
Where
Worcester County, 0.46 mi ESE of Fitchburg Muni Arpt to 0.6 mi ESE of Fitchburg Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.547, -71.762

In Leominster, both lanes of Rt 2 were closed.

Flash Flood, Middlesex

When
July 21, 5:30 PM EST to 6:30 PM EST
Where
Middlesex County, 1.16 mi NNW of North Chelmsford to 1.15 mi NNW of North Chelmsford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.646, -71.387

In Lowell, a Jeep was stuck in street flooding on Wellman Ave.

Flash Flood, Middlesex

When
July 21, 5:31 PM EST to 6:31 PM EST
Where
Middlesex County, 1.16 mi N of River Pines to 1.4 mi N of River Pines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.587, -71.278

In Billerica, Rogers St bridge was closed due to street flooding.

Thunderstorm Wind, Middlesex

When
July 21, 5:34 PM EST to 5:35 PM EST
Where
Middlesex County, 1.41 mi NE of Groton to 0.37 mi SSW of Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.632, -71.548

In Groton, a tree was down on Chicopee Row. Trees and wires were down near Hollis Street.

Flash Flood, Middlesex

When
July 21, 5:43 PM EST to 6:43 PM EST
Where
Middlesex County, 0.72 mi NE of Westford Station to 0.76 mi NE of Westford Station
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.606, -71.419

In Westford, there were 4 inches of water in a basement with 6-12 inches of flooding in a driveway on Polley Rd.

Flash Flood, Middlesex

When
July 21, 5:50 PM EST to 6:50 PM EST
Where
Middlesex County, 0.57 mi WSW of North Tewksbury to 0.51 mi WSW of North Tewksbury
Cause
Heavy Rain
Reported by
Public
Coordinates
42.647, -71.260

In Dracut, Troll Brook Ln was flooded with a sinkhole in the yard of a residence.

Flash Flood, Middlesex

When
July 21, 5:50 PM EST to 6:50 PM EST
Where
Middlesex County, 0.61 mi NNE of Lowell
Cause
Heavy Rain
Reported by
Public
Coordinates
42.639, -71.277

In Lowell, Douglas Rd was flooded to 3 feet.

Flash Flood, Middlesex

When
July 21, 6:20 PM EST to 7:20 PM EST
Where
Middlesex County, 1.65 mi N of River Pines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.594, -71.278

In Billerica, Mt Pleasant St at the MBTA bridge was closed due to flooding with a car stuck.

Flash Flood, Franklin

When
July 21, 6:45 PM EST to 7:45 PM EST
Where
Franklin County, 1.19 mi NNW of Turners Falls to 1.16 mi NNW of Turners Falls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.615, -72.561

In Greenfield, Rt 2 was closed at Adams Rd.

Thunderstorm Wind, Franklin

When
July 21, 6:50 PM EST
Where
Franklin County, 2.19 mi E of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
42.582, -72.637

In Greenfield, a tree and wires were down on South Shelburne Road. Report relayed by amateur radio.

Thunderstorm Wind, Franklin

When
July 21, 7:20 PM EST
Where
Franklin County, 1.28 mi WSW of North Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.491, -72.572

In Deerfield, two trees were down on River Road, north of Hillside Road.

Hail, Hampden

When
July 21, 7:35 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.210, -72.640

In Holyoke, nickel size hail was reported.

Lightning, Worcester

When
July 21, 7:40 PM EST
Where
Worcester County, 1.11 mi S of Oxford Arpt
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
42.134, -71.849

In Oxford, a lightning strike caused damage to the electrical system of a house on Hillcrest Drive.

Flash Flood, Middlesex

When
July 21, 8:00 PM EST to 9:00 PM EST
Where
Middlesex County, 0.16 mi SSW of Metcalf to 0.15 mi SSW of Metcalf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.178, -71.451

In Holliston, there was signficant basement flooding on Wedgewood Dr.

Thunderstorm Wind, Worcester

When
July 21, 8:35 PM EST
Where
Worcester County, 1.55 mi SSE of East Brookfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.200, -72.056

In East Brookfield, trees and wires were down on Shore Road. Report relayed by amateur radio.

Thunderstorm Wind, Worcester

When
July 21, 8:35 PM EST
Where
Worcester County, 0.87 mi WSW of North Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.265, -72.095

In North Brookfield, a tree was down on Ayers Street. Report relayed by amateur radio.

Flash Flood, Suffolk

When
July 21, 8:40 PM EST to 9:40 PM EST
Where
Suffolk County, 1.05 mi WSW of Revere to 1.04 mi WSW of Revere
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.413, -71.038

In Chelsea, Spruce St at Everett St was flooded and closed.

Flash Flood, Suffolk

When
July 21, 8:46 PM EST to 9:46 PM EST
Where
Suffolk County, 0.68 mi S of Revere
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.410, -71.022

In Revere, there was significant street flooding on part of Reservoir Ave near Prospect Ave. Multiple basements were flooded.

Flash Flood, Middlesex

When
July 21, 8:46 PM EST to 9:46 PM EST
Where
Middlesex County, 0.73 mi ESE of Ashland to 0.8 mi ESE of Ashland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.246, -71.457

In Ashland, two cars were stuck in flood waters on Chestnut St at Rosebay Dr.

Flash Flood, Middlesex

When
July 21, 8:50 PM EST to 9:50 PM EST
Where
Middlesex County, 0.5 mi ESE of Watertown to 0.52 mi ESE of Watertown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.367, -71.171

In Watertown, a car was stuck in flooding at School St and Spruce St.

Flash Flood, Suffolk

When
July 21, 8:55 PM EST to 9:55 PM EST
Where
Suffolk County, 0.23 mi SSW of Franklin Park to 0.21 mi SSW of Franklin Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.427, -71.022

In Revere, multiple cars were stuck in street flooding on Rt 1.

Flash Flood, Suffolk

When
July 21, 9:02 PM EST to 10:02 PM EST
Where
Suffolk County, 1.42 mi NNW of Chelsea to 1.4 mi NNW of Chelsea
Cause
Heavy Rain
Reported by
Public
Coordinates
42.399, -71.041

In Chelsea, there was significant street flooding on Rt 1 near Carter St.

Flash Flood, Norfolk

When
July 21, 9:02 PM EST to 10:02 PM EST
Where
Norfolk County, 1.43 mi E of Wellesley Fells to 1.47 mi E of Wellesley Fells
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.297, -71.292

In Wellesley, Rt 9 was flooded.

Lightning, Norfolk

When
July 21, 9:06 PM EST
Where
Norfolk County, 1.77 mi SSE of Wellesley Fells
Property damage
$100
Reported by
Law Enforcement
Coordinates
42.275, -71.310

In Wellesley, lightning struck a tree on Schaller Street, igniting it, per Police Twitter account.

Flash Flood, Suffolk

When
July 21, 9:20 PM EST to 10:20 PM EST
Where
Suffolk County, 1.02 mi SSW of Revere
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.407, -71.029

In Chelsea, several basements were flooded on Garfield and Columbus Aves.

Flash Flood, Middlesex

When
July 21, 9:39 PM EST to 10:39 PM EST
Where
Middlesex County, 0.41 mi SW of Cambridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.365, -71.105

In Cambridge, there was major flooding on the corner of Green St and Western Ave.

Flash Flood, Middlesex

When
July 21, 9:40 PM EST to 10:40 PM EST
Where
Middlesex County, 0.46 mi NNE of Union Market to 0.47 mi NNE of Union Market
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.386, -71.168

In Belmont, Washington St was flooded and impassable.

Flash Flood, Suffolk

When
July 21, 9:55 PM EST to 10:55 PM EST
Where
Suffolk County, 0.33 mi SSE of West Roxbury to 0.35 mi SSE of West Roxbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.276, -71.167

In West Roxbury, Spring St was closed due to flooding.

Flash Flood, Middlesex

When
July 21, 10:06 PM EST to 11:06 PM EST
Where
Middlesex County, 0.15 mi E of East Everett to 0.18 mi ESE of East Everett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.400, -71.047

In Everett, there was flooding at 3rd St on the Chelsea line. Multiple vehicles were stranded due to flooding with trapped occupants. Water rescues were done.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118120, 1118121, 1118122, 1118123, 1118124, 1118125, 1118126, 1118127, 1118128, 1118129, 1118130, 1118131, 1109144, 1118132, 1118133, 1118134, 1118135, 1109146, 1118136, 1118137, 1118138, 1118139, 1118141, 1109135, 1109138, 1109134, 1109152, 1118142, 1109156, 1109161, 1118119, 1118143, 1118144, 1118145, 1118146, 1118147, 1118148, 1109150, 1118149, 1118150, and more.